Background: The 'Parsonage-Turner syndrome' (PTS) is a rare but distinct disorder with an abrupt onset of shoulder pain, followed by weakness and atrophy of the upper extremity musculature, and a slow recovery requiring months to years. To our best knowledge, this is the first case describing symptoms and signs of PTS following the administration of a post-exposure prophylaxis (PEP) regimen against possible human immunodeficiency virus (HIV) and hepatitis B virus (HBV) infection. Case presentation. A 25-year-old Caucasian man presented with pain and unilateral scapular winging following PEP against possible HIV and HBV infection. Although atrophy and weakness were observed for the right supraspinatus muscle, a full range of motion was achievable. Neurological examination, plain radiography of the right shoulder and electromyography showed no additional abnormalities. The patient was diagnosed with post-vaccination PTS and treated non-operatively. During the following 15 months the scapular winging receded and full muscle strength was regained. Conclusion: Parsonage-Turner syndrome is a rare clinical diagnosis. The precise pathophysiological mechanism of PTS remains unclear, but it seems to involve an interaction between genetic predisposition, mechanical vulnerability and an autoimmune trigger. An immunological event, such as - in this case - a vaccination as part of PEP treatment, can trigger the onset of PTS. The clinical presentation is distinctive with acute severe pain followed by patchy paresis, atrophy and sensory symptoms that persist for months to years. No currently available tests can provide a definite confirmation or exclusion of PTS. Routine blood examination, electromyography (EMG), and computed tomography (CT) or magnetic resonance imaging (MRI) serve mainly to exclude other disorders. The recovery can be quite lengthy, non-operative treatment is the accepted practice. Supplementary administration of oral prednisolone could shorten the duration of pain. Although the outcome is typically preferable, a substantial amount of patients are left with some residual paresis and functional impairment.